Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 221, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 13, 2011, 3:24 PM EDT for Saluda County, South Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2011, 3:24 PM EDT (19:24 UTC)
- Expired
- Jul 13, 2011, 4:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Saluda County, SC
The radar
The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:46 PM EDT | TSTM WND DMG | 6 Wnw Saluda, SC | SHERIFF DISPATCH REPORTED TREES DOWN AT GREENWOOD HWY ATND LARKIN RICE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
198
WUUS52 KCAE 131924
SVRCAE
SCC081-132000-
/O.NEW.KCAE.SV.W.0221.110713T1924Z-110713T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT WED JUL 13 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 400 PM EDT
* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SALUDA...OR 19 MILES NORTHWEST OF BATESBURG...AND MOVING NORTH AT 5
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SALUDA
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3408 8192 3413 8186 3413 8187 3415 8187
3418 8186 3417 8184 3418 8181 3416 8178
3418 8177 3417 8170 3398 8173 3400 8197
TIME...MOT...LOC 1924Z 180DEG 5KT 3403 8184
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:24 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 13, 2:24 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT WED JUL 13 2011
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE TODAY. A WEAK FRONTAL
BOUNDARY WILL PUSH INTO THE AREA THURSDAY AND STALL NEAR THE
SAVANNAH RIVER. EXPECT COOLER TEMPERATURES AS WELL AS SHOWERS AND
THUNDERSTORMS FOR THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A FEW SHOWERS AND THUNDERSTORMS STARTING TO POP UP NOW AS THE
CONVECTIVE TEMPERATURE OF 98 F HAS BEEN REACHED. ACTIVITY IS
MAINLY IN THE SOUTHERN MIDLANDS. WE STILL HAVE A 20-30 PERCENT
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING
AND THAT IS STILL GOOD. OTHERWISE...THE HEAT ADVY AND EXCESSIVE
HEAT WARNINGS ARE STILL UP. CAE HIT HI VALUES FROM 110-115
ALREADY. SO THE EXCESSIVE HEAT WARNING HAS VERIFIED FOR CAE.
OTHERWISE...HOT HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION.
THERE ARE PRESENTLY A LOT OF 97/98 F READINGS AND 100 IS STILL
POSSIBLE UNLESS A SHOWER POPS UP FOR SOME RELIEF TO THE HEAT.
LATEST NAM AND WRF MODELS APPEAR TO BE RIGHT ON WITH SCATTERED
CONVECTIVE ACTIVITY LATE THIS AFTERNOON AND EARLY THIS EVENING.
UPPER LEVEL RIDGE STILL IN CONTROL THIS AFTERNOON BUT SOME
WEAKNESS NOTED ESPECIALLY BY 00Z THIS EVENING. A WEAK FRONTAL
BOUNDARY IS EXPECTED TO APPROACH LATE TONIGHT; SOME THUNDERSTORMS
COULD LINGER INTO THE OVERNIGHT AS THE FRONTAL BOUNDARY PROGRESSES
SOUTHWARD. WITH CLOUDS INCREASING OVERNIGHT WILL SEE LOW
TEMPERATURES ONLY FALL INTO THE MIDDLE 70S FOR MOST LOCATIONS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER RIDGE CENTERED OVER THE SOUTHERN TIER STATES WILL SLOWLY
ERODE ACROSS ITS EASTERN PERIPHERY. HEIGHTS BEGIN TO FALL OVER THE
EAST COAST AS THE EASTERN PART OF THE RIDGE BREAKS DOWN. A FRONTAL
BOUNDARY PUSHES INTO THE SOUTHERN PORTIONS OF THE CWA BY THURSDAY
AFTERNOON. MOIST EASTERLY FLOW DEVELOPS BEHIND THE FRONT.
PRECIPITABLE WATER GENERALLY ABOVE 2 INCHES. WILL KEEP CHANCE OF
SHOWERS AND THUNDERSTORMS NORTH WITH POPS AROUND 60 PERCENT SOUTH
THURSDAY THROUGH FRIDAY. CLOUDS AND PRECIP WILL HELP TO COOL
DAYTIME HIGHS INTO THE LOW TO MID 90S THURSDAY...IN THE MID 80S TO
UPPER 80S FRIDAY. LOWS IN THE LOW TO MID 70S THURSDAY NIGHT.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPPER RIDGE CONTINUES TO BREAK DOWN ALONG THE EASTERN SEABOARD AS
IT RETROGRADES WESTWARD INTO EARLY NEXT WEEK. WEAK UPPER TROUGH
WILL REMAIN OVER THE EASTERN U.S. INTO THE MIDDLE OF NEXT WEEK.
GFS HINTING THAT STALLED SURFACE FRONT SHOULD DISSIPATE SOMETIME
EARLY NEXT WEEK. SLOWLY DECREASING POPS FROM THE WEEKEND THROUGH
NEXT WEDNESDAY. FORECAST TEMPERATURES GENERALLY A BIT BELOW NORMAL
THROUGH SUNDAY...AND SLOWLY WARMING TO A FEW DEGREES ABOVE NORMAL
BY MID-WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
UPPER RIDGE IS BEGINNING TO SHOW SIGNS OF WEAKENING AS AN IMPULSE
APPROACHES FROM THE NORTHWEST. STILL THE HIGH IS QUITE STRONG AND
THE AIRMASS IS VERY WARM WITH THE FREEZING LEVEL ABOUT 15 KFT.
ENOUGH INSTABILITY FOR A FEW PULSE POP UP TYPE SHOWERS AND
THUNDERSTORMS. ACTIVITY SHOULD BE SCATTERED TO WIDELY SCATTERED
LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. MAINLY VFR
CONDITIONS THIS AFTERNOON AND OVERNIGHT THOUGH AS APPROACHING
FRONTAL BOUNDARY AFTER MIDNIGHT SHOULD KEEP LOWER PART OF
ATMOSPHERE MIXED THAT FOG AND HAZE SHOULD NOT BE A PROBLEM FOR THE
MOST PART. HOWEVER...FRONT EXPECTED TO BE FAR ENOUGH AWAY FROM AGS
AND OGB THAT THESE TAF SITES MAY EXPERIENCE MVFR VBSYS IN GROUND
FOG WITH MOSTLY CLEAR SKIES AND NEARLY CALM WINDS JUST ABOUT ALL
NIGHT. COLD FRONT SHOULD PROGRESS SOUTHWARD AND WESTWARD AND
BEGIN TO INFLUENCE EVEN AGS AND OGB BY 16Z THURSDAY. NAM BRINGS
HIGH CHANCES OF SHOWERS AND THUNDERSTORMS TO REGION BY 16Z
THURSDAY. MAV CHANCES ARE A LOT LOWER BY THEN. DUE TO MODEL
DIFFERENCES...DECIDED TO HOLD OFF ON LOWERING CLOUD HEIGHTS
SIGNIFICANTLY WITH THE 24 HOUR PERIOD. WILL CONTINUE THE VFR
CONDITIONS WITH CIGS 3-4 KFT BUT BRIEF IFR-MVFR CONDITIONS ARE
POSSIBLE IN SHOWERS AND THUNDERSTORMS BOTH THIS AFTERNOON AND
EVENING AS WELL AS FOR LATE THURSDAY MORNING THROUGH THE AFTERNOON
HOURS.
EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE
THURSDAY AFTERNOON THROUGH SUNDAY IN SCATTERED DIURNAL THUNDERSTORMS
AS WELL AS PATCHY LATE NIGHT/EARLY MORNING FOG AND STRATUS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
020-021-025-026.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR SCZ022-
027>031-035>038-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063-064.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR GAZ065-
077.
&&Hazardous weather outlook, Jul 13, 3:51 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 351 AM EDT WED JUL 13 2011 GAZ040-063-064-SCZ015-016-018-020-021-025-026-140800- LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY- FAIRFIELD-EDGEFIELD-SALUDA- 351 AM EDT WED JUL 13 2011 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ065-077-SCZ022-027>031-035>038-041-140800- RICHMOND-BURKE-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 351 AM EDT WED JUL 13 2011 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 13, 1:49 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT WED JUL 13 2011
SCZ020-026>028-030-036-037-131845-
AIKEN-CALHOUN-LEXINGTON-NEWBERRY-ORANGEBURG-RICHLAND-SALUDA-
149 PM EDT WED JUL 13 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD...
LEXINGTON...NEWBERRY...RICHLAND...SALUDA...AIKEN...CALHOUN AND
ORANGEBURG COUNTIES THROUGH 245 PM EDT...
AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PELION. MORE THUNDERSTORMS WERE ALSO
DEVELOPING IN SALUDA AND AIKEN COUNTIES. VERY LITTLE MOVEMENT WAS
DETECTED WITH THESE STORMS.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...BATESBURG...
CAYCE...COLUMBIA...IRMO...LEXINGTON...NEWBERRY...ORANGEBURG...
SALUDA...WEST COLUMBIA AND FORT JACKSON.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3357 8149 3359 8164 3380 8161 3399 8195
3432 8177 3407 8075 3327 8078
TIME...MOT...LOC 1745Z 287DEG 5KT 3377 8131
TTHLocal storm report, Jul 13, 2:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 5 SSW LEXINGTON 33.92N 81.27W
07/13/2011 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ON KYZER ROAD NEAR
PLATT SPRINGS ROAD.
&&
VAUGHANLocal storm report, Jul 13, 2:53 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 4 NNW BATESBURG 33.96N 81.58W
07/13/2011 SALUDA SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN AT OLD GOLF COURSE
ROAD AND HWY 178.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:34 PM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 20 hr |
| Jul 13, 3:51 AM EDT | Excessive Heat Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Kershaw and 4 more | 13 hr |
| Jul 13, 1:49 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington, Orangeburg, Richland, Saluda | 56 min |
| Jul 13, 2:06 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Saluda | 39 min |
| Jul 13, 2:55 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 50 min |
| Jul 13, 3:46 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 44 min |
| Jul 13, 4:08 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.